It’s a common scenario in general practice.
Enter the woman who has just done a home pregnancy test to discover she is unexpectantly pregnant and is now coming to you to check if that antibiotic, steroid or even biologic that she took last week will have affected the baby.
Well, the good news is that the baby is unlikely to have experienced any ill effects, according to paediatric clinical geneticist, Dr Debra Kennedy from Sydney.
Even non-category A drugs listed are unlikely to cause significant harm, she told delegates at the Australasian College of Dermatologists Annual Scientific Meeting in Sydney recently.
Of course, there are category X exceptions the major one being isotretinoin.
“Disappointingly we are still seeing a number of pregnancies occurring in women on retinoids,” she said, reiterating the need for these patients to be on contraception when taking this medication.
However, Dr Kennedy, who is founder and director of the counselling service, MotherSafe said for most other medications it was inadvisable for doctors to counsel newly-pregnant women on risk based on categories alone. The Australian categorisation system does not take into account the stage of pregnancy when the medication is taken or even the route of exposure, which is of importance for many dermatological medications. For example tetracyclines may have a major effect on the fetus if taken in the second half of pregnancy, but if taken around the time of conception the risk is, in fact, extremely low and yet they are listed as category D.
If a patient presents for assessment prior to falling pregnant, then naturally doctors will evaluate and rationalise any medication they are taking, balancing the risks of treatment versus non-treatment of the pre-existing condition.
However, given that 50% of pregnancies in Australia are unplanned, and 80% of these women are taking at least one medication at the time of conception, the issue of drug safety in pregnancy remains important. In addition, as the age of mothers continues to increase and more women with chronic illnesses now having children, it appears the issue will actually become more important in the future, Dr Kennedy said.
In cases where women with chronic conditions need to continue medication that could potentially affect the fetus, it is important to distinguish absolute from relative risk, she said. For example women taking oral corticosteroids had three times the risk of having a child with a cleft lip or palate, however the absolute risk was still low and taking folic acid could help reduce this risk further.
Newly pregnant women concerned about medication they have taken or are taking need to be assessed individually, Dr Kennedy said, taking into consideration not only the safety category of the drug but also the stage of pregnancy, the dose of the drug, and the route and duration of exposure. Potentially harmful medications should be ceased or changed to a safer alternative if possible, remembering that underdosing or changing to an ineffective medication is pointless. And if in doubt, seek advice, she concluded.